Ohio, 2003

Hail and Damaging Winds in Ohio, July 12, 2003

July 12, 2003 · NWS ILN · 5 events in 5 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 1:40 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 12, 1:40 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT SAT JUL 12 2003

SHOWERS AND THUNDERSTORMS HAD DEVELOPED ALONG A LINE FROM CENTRAL
OHIO SOUTHWEST THROUGH SOUTHEAST INDIANA THIS AFTERNOON. S/WV TO
DROP SE THROUGH SOUTHERN IND AND NORTHERN KY THIS EVENING PROVIDING
PVA. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING...MAINLY ALONG
THIS LINE AND TO THE SOUTH AND EAST. A SEVERE THUNDERSTORM WATCH WAS
ISSUED FOR MOST OF THIS AREA AT ABOUT 1 PM.

UPPER LOW OVER CANADA WILL CONTINUE NW FLOW OVER REGION THROUGH
MONDAY. SURFACE BOUNDARY/FRONT ACROSS SOUTHERN OHIO AND INDIANA THIS
AFTERNOON WILL BE SOUTH OF FORECAST AREA SUNDAY WITH SURFACE HIGH
PRESSURE BUILDING INTO AREA.

SFC HI PRES TO DOMINATE ON SUN. WILL GO CLOSE TO CURRENT TEMPERATURE
FORECAST...BUT A DEGREE WARMER TONIGHT AND SUNDAY. NEXT CHC FOR
PRECIP STILL LOOKS TO BE ON WED WITH NEXT FNTL SYS.

.ILN...NONE.

MJP
Hazardous weather outlook, Jul 12, 4:00 AM EST, 9 hours 42 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Licking

When
July 12, 1:42 PM EST to 1:46 PM EST
Where
Licking County, Newark
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -82.400

Thunderstorm Wind, Highland

When
July 12, 1:55 PM EST to 1:57 PM EST
Where
Highland County, Rocky Fork Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -83.483

A tree fell on a trailer causing extensive damage.

Thunderstorm Wind, Pike

When
July 12, 2:30 PM EST to 2:34 PM EST
Where
Pike County, 3 mi W of Idaho
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -83.183

Trees were downed along McCoy Road.

Hail, Scioto

When
July 12, 3:40 PM EST to 3:45 PM EST
Where
Scioto County, South Webster
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -82.717

Hail, Adams

When
July 12, 3:40 PM EST to 3:45 PM EST
Where
Adams County, Peebles
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.950, -83.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334364, 5334363, 5334365, 5334366, 5334367.